hypothyroid and cardiomyopathy

I am hypothyroid and have Cardiomyopathy. How do you get a T3 result? I have stiff heart muscle as part of the Cardiomyopathy. Lack of T3 can make this worse. Went to GP this morning for results and Lab hadn't done T4/T3 as TSH was within "normal range". (.75) GP had cut my Levo from 125 mcg to 50mcg. Hypo symptoms worse now particularly stiffness of muscles. Have lost all body hair and eyebrows over last 3 months. This is really worrying me in relation to the

Cardiomyopathy. Has anyone any thoughts? GP not interested. Thanks

12 Replies

  • Morgee, that is a large decrease. It's more usual to decrease/increase in 25mcg increments. Is there another GP at your practice that you can see for a 2nd opinion or your heart specialist?

    You can order private thyroid tests from Blue Horizon and Genova via thyroiduk.org.uk/tuk/testin...

  • Thank you so much for your response. I queried the decrease as thought it too large. She said I was over medicated. I felt I needed an increase from my symptoms but GP adamant. I know I am nervous because of the cardiomyopathy but need assurance that I am on correct dose because of the underlying heart condition and the influence of thyroid. Will try for an appointment with Cardiologist. Thank you

  • Morgee, 0.75 is low normal in most ranges so I imagine your GP is panicking because you have a heart condition. She would do better referring you to an endocrinologist for management if she doesn't feel competent.

    Dr Toft, consultant physician and endocrinologist at the Royal Infirmary of Edinburgh, states in Pulse Magazine, "The appropriate dose of levothyroxine is that which restores euthyroidism and serum TSH to the lower part of the reference range - 0.2-0.5mU/l.

    In this case, free thyroxine is likely to be in the upper part of its reference range or even slightly elevated – 18-22pmol/l. Most patients will feel well in that circumstance.

    But some need a higher dose of levothyroxine to suppress serum TSH and then the serum-free T4 concentration will be elevated at around 24-28pmol/l.

    This 'exogenous subclinical hyperthyroidism' is not dangerous as long as serum T3 is unequivocally normal – that is, serum total around T3 1.7nmol/l (reference range 1.0-2.2nmol/l)."

    email louise.warvill@thyroiduk.org.uk for a copy of the article.

  • I may need it too cos my TSH is down... But my ft3 and ft4 are down as well. And Toft didn't say in that article that they should all be down.

  • Londinium, I don't have the full article so I don't know. Low TSH, low FT4 and low FT3 suggest secondary hypothyroidism in which case TSH should be ignored as only FT4 and FT3 are relevant. Have you started thyroid hormone replacement?

  • Took 1 cap daily, of dietary thyroid glandular, for 2 wks. Didn't notice a difference, so increased to 2 caps daily. Will maybe then increase to 3 caps daily, or will buy NDT without prescription.

  • oh gosh i feel so sorry for you, you are beeing medicated very unprofesioanly, and completely wrong! lack of thyroid hormons can only aggravate your existing condition, this is very serious issue! and many studies show how hypothyroid condition affects heart muscle

    So you better visit some knowledgable thyroid doctor to put you on a good dose, cause maybe even your cardio wont know it.

    and for your case you should get your lab tests done properly!

  • Yep, another stupid doctor.

  • My thoughts precisely!

  • Why are many GP's completely incompetent when dealing who have thyroid gland dysfunction. The decrease your GP suggests is drastic.

    I would continue to take the medication you've been taking until you see a specialist otherwise God knows what will happen. If medication is lowered due only to the TSH the second question is self-explanatory. Go to the date July 15, 2006 and read the first and second questions.


    I assume you have been prescribed T3 in addition to T4?

  • Have never had T3. GP agreed to refer me eventually but don't want to wait 8 weeks. Thank you

  • i read some more things on hypothiroid , lack of t3 is doing the harm to your heart, and you should be treated properly especially get ft3 checked in your blood, every little knowledgable doctor MUST know that hypothiroidism and heart problems share the same symptomse and that this is NOT pure coincidence! But the fact, heart is sensitive to t3, chronic fatigue comes from heart that is weakened

You may also like...